Alert archive / Wisconsin / Small Craft Advisories in 2013

Small Craft Advisory 9, NWS Milwaukee, WI

January 16, 2013

NWS Milwaukee, WI issued this small craft advisory at Jan 16, 2013, 3:42 AM CST. It took effect at Jan 16, 2013, 6:00 AM CST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jan 16, 2013, 3:42 AM CST (09:42 UTC)
In effect from
Jan 16, 2013, 6:00 AM CST
Expired
Jan 16, 2013, 9:00 AM CST
In force
3 hr
Issued by
NWS Milwaukee, WI

The text

As transmitted, in the capitals the NWS used until 2016.

779 
WHUS73 KMKX 160942
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
342 AM CST WED JAN 16 2013

...WIND GUSTS EXPECTED TO REACH GALE LEVELS TODAY...

.A TIGHT PRESSURE GRADIENT ASSOCIATED WITH LOW PRESSURE MOVING
JUST NORTH OF LAKE SUPERIOR WILL RESULT IN BLUSTERY SOUTHWEST
WINDS OVER THE NEAR SHORE WATERS OF LAKE MICHIGAN TODAY. WIND
GUSTS ARE EXPECTED TO REACH GALE FORCE LEVELS LATER THIS MORNING
INTO THE EARLY AFTERNOON.

THE HIGHEST WIND GUSTS WILL BE AWAY FROM THE SHORE...TOWARDS THE
OPEN WATERS OF THE LAKE. IN ADDITION...THE BLUSTERY WINDS WILL
CAUSE WAVE HEIGHTS TO INCREASE TO 3 TO 5 FEET TOWARD THE OPEN
WATERS...WITH LOWER WAVE HEIGHTS AT THE SHORE DUE TO THE OFF SHORE
WINDS. HENCE A GALE WARNING REMAINS IN EFFECT FROM LATE MORNING
THROUGH MID-AFTERNOON.  

THE WINDS WILL SLOWLY SUBSIDE THIS AFTERNOON AND EVENING...HOWEVER
WILL LIKELY LINGER AT SMALL CRAFT ADVISORY LEVELS FOR A TIME. 

LMZ645-646-161745-
/O.CAN.KMKX.SC.Y.0008.000000T0000Z-130116T1500Z/
/O.NEW.KMKX.SC.Y.0009.130116T1200Z-130116T1500Z/
/O.CON.KMKX.GL.W.0001.130116T1500Z-130116T2100Z/
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
342 AM CST WED JAN 16 2013

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING...
...GALE WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 3 PM
CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST THIS
MORNING. A GALE WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING
TO 3 PM CST THIS AFTERNOON. 

* WINDS: SOUTHWEST INCREASING TO 15 TO 25 KNOTS THIS MORNING WITH
  GUSTS TO 35 KNOTS. GUSTS TO 25 KNOTS WILL LINGER INTO TONIGHT.

* WAVES: BUILDING TO 3 TO 5 FEET TODAY WITH THE HIGHEST WAVES
  TOWARD THE OPEN WATERS. WAVES WILL SUBSIDE TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 23 TO 33 KNOTS
AND/OR WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE
HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$

LMZ643-644-161745-
/O.CON.KMKX.SC.Y.0008.000000T0000Z-130116T1500Z/
/O.CON.KMKX.GL.W.0001.130116T1500Z-130116T2100Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
342 AM CST WED JAN 16 2013

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...
...GALE WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 3 PM
CST THIS AFTERNOON...

A GALE WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 3 PM
CST THIS AFTERNOON. A SMALL CRAFT ADVISORY REMAINS IN EFFECT
UNTIL 9 AM CST THIS MORNING. 

* WINDS: SOUTHWEST INCREASING TO 15 TO 25 KNOTS THIS MORNING WITH
  GUSTS TO 35 KNOTS. GUSTS TO 25 KNOTS WILL LINGER INTO TONIGHT.

* WAVES: BUILDING TO 3 TO 5 FEET THIS MORNING WITH THE HIGHEST
  WAVES TOWARD THE OPEN WATERS. WAVES WILL SUBSIDE TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 23 TO 33 KNOTS
AND/OR WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE
HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$
WWW.WEATHER.GOV/MKX

KAVINSKY

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this small craft advisory went out at Jan 16, 3:31 AM CST, 11 minutes earlier.

Area forecast discussion, Jan 16, 3:31 AM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
331 AM CST WED JAN 16 2013

.TODAY AND TONIGHT...FORECAST CONFIDENCE - MEDIUM.

LATEST GOES SOUNDER CONFIRMING HIGHER UPSTREAM MID LEVEL MOISTURE AS
PWAT VALUES INCREASE TO 0.5 INCH IN THE DAKOTAS.  UPSTREAM VERTICAL
WIND PROFILERS CONFIRM WEAK SHORT WAVE OVER VCNTY OF WEST CENTRAL
MN. ND PROFILER SHOWED 700H WINDS OF 50-55KTS IMMEDIATELY AFT THIS
FEATURE PASSED. WEAK WAVE APPEARS FARTHER SOUTH THEN INDICATED BY
MOST SHORT TERM GUIDANCE HOWEVER 06Z NAM SHOWS FARTHER SOUTH
POSITION OVER SRN WI BY LATE MRNG. PUSH OF MID-LEVEL WARM AIR
ADVECTION SWEEPS RAPIDLY ACROSS SRN WI THIS MRNG WHILE ENHANCED
SYNOPTIC SCALE FORCING FROM LEFT ENTRANCE REGION BRUSHES ACROSS
NORTHEAST CWA LATER THIS MRNG AND EARLY AFTN. ALONG WITH WEAK LAYER
MID-LEVEL FRONTOGENETICAL FORCING...NEED TO BEEF UP POPS SLIGHTLY IN
THE NORTH AND GO WITH MORE SCT WORDING.

FORCING SLIDES RAPIDLY OFF TO THE EAST LATE MRNG THRU THE AFTN...AS
DRY CONDITIONS EXPECTED TO RETURN BY MID-LATE AFTN. LOSE MID LEVEL
MOISTURE DURING THIS PERIOD...BUT LINGERING LOW LEVEL RH TNGT. LOW
LEVEL COLD AIR ADVECTION AND WEAK SHEARED MID-LEVEL VORTICITY MAY BE
ABLE TO SHAKE A FEW FLURRIES FROM THE LOW CLOUDS LATE THIS AFTN AND
EVENING.  HOWEVER TOO MUCH UNCERTAINTY TO INCLUDE AT THIS POINT DUE
TO INCREASING LOW LEVEL DRYING.

THURSDAY - CONFIDENCE...MEDIUM
BROAD MID LEVEL TROUGH AXIS TRANSLATES EASTWARD IN THE AFTERNOON
AFTER SECONDARY WAVE WHISKS THROUGH THE FLOW. THIS WAVE AFFECTS
MAINLY NORTHERN WI. NAM FURTHER SOUTH WITH THE WAVE INTO CENTRAL WI
THOUGH MID LEVEL DRY AIR ABUNDANT AND CONSENSUS OF LOW LEVEL RH
PROGS IS TO KEEP BETTER RH FURTHER NORTH. QPF WELL NORTH AS WELL.
SO NVA/UPPER RIDGING STARTS TO BUILD IN. NAM AND GFS KEEP 925
TEMPS IN THE NEGATIVE TEENS WHILE THE ECMWF MODERATES THE THERMAL
PROFILE A BIT MORE DURING THE AFTERNOON HOURS.

THURSDAY NIGHT AND FRIDAY - CONFIDENCE...
WARM AIR ADVECTION TAKES HOLD LATER THURSDAY NIGHT. SURFACE RIDGE
SLIDES EAST OF WI AFTER MIDNIGHT. WITH THE WAA AND INCREASING
CLOUDS...POTENTIAL FOR STEADY/SLOWLY RISING TEMPS LATER IN THE
NIGHT. GFS/ECMWF/HPC ALL BRING SWATH OF WARM ADVECTION INDUCED LIGHT
QPF INTO THE NW CWA. IMPRESSIVE 850-700 MILLIBAR Q-VECTOR
CONVERGENCE WITH DECENT UPGLIDE/LOW COND PRES DEFICITS ON 280-290K
ISENTROPIC PLOTS. DECENT MODERATION IN 925 TEMPS FRIDAY WITH STRONG
SOUTHWEST WIND REGIME.

SATURDAY AND SATURDAY NIGHT - CONFIDENCE...MEDIUM
NEXT POTENT WAVE DRIVES SOUTHEAST TOWARDS WI. ECMWF/GEM BOTH SHOE A
MORE SOUTHERN PLACEMENT OF THE VORT MAX ACROSS SRN WI. GFS IS
FURTHER NORTH. ECMWF/GFS SHOW BEST PIVA DURING THE AFTERNOON AHEAD
OF THE WAVE. LIGHT QPF FAVORS THE NORTH AGAIN. WILL FOLLOW THE
ALLBLEND POPS WHICH HAS A DECENT HANDLE ON THAT SCENARIO. SURFACE
LOW TRACKS NORTH OF THE AREA THEN TO THE NORTHEAST SATURDAY
EVENING. COLD ADVECTION RAMPS UP WITH 925 TEMPS ON AVERAGE
DROPPING TO -14 TO -17C...SE TO NW ACROSS THE CWA.

SUNDAY - CONFIDENCE...MEDIUM
925 TEMPS REMAIN WELL BELOW ZERO WITH TEMPS LIKELY RECOVERING ONLY
INTO THE TEENS. MODELS AGREE ON BRIEF SHORTWAVE RIDGING BEFORE THE
NEXT SHORTWAVE.

SUNDAY NIGHT THROUGH TUESDAY - CONFIDENCE...MEDIUM
VORT MAX/REINFORCING COLD FRONT PROGGD TO GENERATE A FEW HUNDREDTHS
QPF SUNDAY NIGHT INTO EARLY MONDAY...SO PERHAPS 0.5 TO 1.0 INCH OF
WIND BLOWN SNOW WITH HIGHER RATIOS IN PLACE. COLDEST AIRMASS OF THE
SEASON TAKES HOLD THIS PERIOD. 925 TEMPS PLUMMET INTO THE -20S CELSIUS
WITH 1000-500 MILLIBAR THICKNESSES BELOW 500DM. WILL LIKELY HAVE
ISSUES WITH BITTERLY COLD WIND CHILLS AT TIMES AS SURFACE HIGH
REMAINS LARGELY TO THE WEST AND DECENT PRESSURE GRADIENT REMAINS IN
PLACE. MONDAY LOOKS TO THE MOST BLUSTERY DAY. HIGH PRESSURE DRAWS A
BIT CLOSER TUESDAY THOUGH AIRMASS LOOKS TO REMAIN VERY CHILLY.

&&

.AVIATION/12Z TAFS/...EXPECT THICKENING CLOUDS OVER SRN WI THIS MRNG...
LIKELY REACHING MVFR CIGS FOR A TIME ASSOCIATED WITH ISOLD-SCT -SHSN.
MVFR CIGS MAY VERY WELL LINGER INTO TONIGHT OR RETURN FOR A PERIOD
TONIGHT DUE TO LINGERING LOW LEVEL RH AND LOW LEVEL COLD AIR ADVECTION.

&&

.MARINE...WILL POSTPONE START OF SMALL CRAFT ADVISORY SEVERAL HOURS
EARLY THIS MORNING IN SOUTHERN ZONES AS PRESSURE GRADIENT A LITTLE
SLOWER TO TIGHTEN UP IN THIS AREA. OTRW...STATUS QUO WITH TIGHTENING
PRESSURE GRADIENT RESULTING FROM LOW PRESSURE PASSING JUST NORTH OF
LAKE SUPERIOR ALONG WITH STEEP VERY LOW LEVEL LAPSE RATES OVER THE LAKE
WILL ALLOW WIND GUSTS TO AROUND 35 KTS TO REACH LAKE SURFACE LATER THIS
MRNG. HENCE EARLY MORNING SMALL CRAFT ADVISORY WILL CONTINUE TO UPGRADE
TO GALE WARNING AT 15Z AND CONTINUE THRU 21Z. STRONGEST WIND GUSTS WILL
BE LOCATED OFFSHORE...TOWARD THE OPEN WATERS. SMALL CRAFT ADVISORY CONDITIONS
WL LIKELY LINGER INTO TNGT.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 9 AM CST THIS MORNING FOR LMZ645-646.

     GALE WARNING FROM 9 AM THIS MORNING TO 3 PM CST THIS AFTERNOON
     FOR LMZ643>646.

     SMALL CRAFT ADVISORY UNTIL 9 AM CST THIS MORNING FOR LMZ643-644.

&&

TODAY/TONIGHT AND AVIATION/MARINE...MBK
THURSDAY THROUGH TUESDAY...COLLAR
Hazardous weather outlook, Jan 15, 2:56 PM CST, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
256 PM CST TUE JAN 15 2013

WIZ046-047-051-052-056>060-062>072-162100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
256 PM CST TUE JAN 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

VERY COLD AIR IS EXPECTED TO ARRIVE LATER SUNDAY INTO EARLY NEXT
WEEK. WIND CHILLS ARE CURRENTLY EXPECTED TO BOTTOM OUT IN THE 20
TO 30 BELOW RANGE MONDAY NIGHT INTO EARLY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED IN THE NEXT SEVEN DAYS.

LMZ643>646-162100-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
256 PM CST TUE JAN 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY GOES INTO EFFECT LATE TONIGHT FOR
SOUTHWEST WIND GUSTS TO 25 KNOTS DUE TO A TIGHTENING PRESSURE
GRADIENT ACROSS THE WESTERN GREAT LAKES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

WINDS WILL CONTINUE TO RAMP UP WEDNESDAY MORNING...WITH GUSTS TO
35 KNOTS POSSIBLE BY MID MORNING...ESPECIALLY TOWARD OPEN WATERS.
A GALE WARNING IS THUS IN EFFECT FROM MID WEDNESDAY MORNING
THROUGH MID AFTERNOON. WAVES WILL REACH 3 TO 5 FEET...WITH THE
HIGHEST WAVES TOWARD OPEN WATERS. SMALL CRAFT ADVISORY CONDITIONS
WILL LIKELY LINGER INTO WEDNESDAY EVENING.

MULTIPLE SYSTEMS MAY CAUSE WINDS AND WAVES TO REACH SMALL CRAFT
ADVISORY AT TIMES THURSDAY THROUGH THE WEEKEND.

DDV

WWW.WEATHER.GOV/MKX

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 3:54 PM CSTGale WarningMKX2 hr

Nearby

Small Craft Advisories in Wisconsin, 2013Every small craft advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.